Abstract :
Drug-induced liver injury can present as biliary obstruction which can lead to difficulties interpreting cholestatic liver enzyme elevations. This report describes a middle-aged woman with bipolar disorder, Hashimoto thyroiditis, fatty liver disease, and a prior cholecystectomy with markedly elevated liver enzymes following a recent increase in her olanzapine dose. Laboratory testing showed an alkaline phosphatase level exceeding 1000 U/L and a gamma-glutamyl transferase level of 768 U/L, with mild elevations in aminotransferases. Further testing showed that the elevated alkaline phosphatase was mainly hepatic in origin. Ultrasound and magnetic resonance cholangiopancreatography showed hepatomegaly but no evidence of bile duct dilatation or choledocholithiasis. Viral hepatitis and autoimmune causes were investigated and workup was unrevealing. Olanzapine was discontinued due to concern for drug-induced liver injury, leading to an improvement in her liver function tests, with alkaline phosphatase decreasing to 406 U/L at outpatient follow-up. Due to the timing of the dosage increase, the ability of olanzapine to cause cholestatic injury, the negative findings on imaging, and the improvement after discontinuing olanzapine, drug-induced cholestatic liver injury was considered the most likely diagnosis. This case shows that olanzapine can mimic an obstructive pattern, and that cholestatic drug injury remains a diagnosis of exclusion, especially after biliary surgery or when occult obstruction is still suspected.
Keywords :
Alkaline phosphatase, Biliary obstruction, Choledocholithiasis, Cholestasis, Drug-induced liver injury, Hepatotoxicity, MRCP, OlanzapineReferences :
- Bjornsson ES, Devarbhavi HC. Drug-induced cholestatic liver diseases. Hepatology. 2025;82(4):996-1015. doi:10.1097/HEP.0000000000001052.
- National Institute of Diabetes and Digestive and Kidney Diseases. Olanzapine. LiverTox: Clinical and Research Information on Drug-Induced Liver Injury. National Library of Medicine.
- Echater S, Hasnaoui M, El Bouchali W, Elghazouani F. Acute cholestatic hepatitis associated with olanzapine in a patient with bipolar disorder. Rev Med Liege. 2022;77(2):80-84. PMID:35143126.
- Yu S, Vidal B, Peric M, Rosenbaum MW, Cates JMM, Gonzalez RS. Comparative histologic features among liver biopsies with biliary-pattern injury and confirmed clinical diagnoses. Hum Pathol. 2024;146:8-14. doi:10.1016/j.humpath.2024.03.003.
- Suzuki M, Sekino Y, Hosono K, et al. Endoscopic ultrasound versus magnetic resonance cholangiopancreatography for the diagnosis of computed tomography-negative common bile duct stone: prospective randomized controlled trial. Dig Endosc. 2022;34(5):1052-1059. doi:10.1111/den.14193.
- Wee D, Izard S, Grimaldi G, Raphael KL, Lee TP, Trindade AJ. EUS assessment for intermediate risk of choledocholithiasis after a negative magnetic resonance cholangiopancreatography. Endosc Ultrasound. 2020;9(5):337-344. doi:10.4103/eus.eus_57_20.

